Nebraska, 2012High Wind in Nebraska, October 18, 2012
October 18, 2012 · NWS GID · 23 events in 22 counties and zones
Starting on Wednesday the 17th and then peaking on Thursday the 18th, South Central Nebraska experienced its overall windiest two-day period in several years. Blowing out of the northwest on both days, at least minor visibility restrictions due to blowing dust were common, and a few wildfires were sparked including a rather large one on the 17th in western Fillmore County.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Starting on Wednesday the 17th and then peaking on Thursday the 18th, South Central Nebraska experienced its overall windiest two-day period in several years. Blowing out of the northwest on both days, at least minor visibility restrictions due to blowing dust were common, and a few wildfires were sparked including a rather large one on the 17th in western Fillmore County.
Focusing on the 18th, this was the windiest of the two days, and featured several hours of sustained speeds generally 35-45 MPH and frequent gusts of at least 50-60 MPH. The highest measured wind gust of the day at automated airport sites, 70 MPH, occurred at Evelyn Sharp Field in Ord, with a few other peak gusts at airports including 63 MPH at Grand Island, 60 MPH at Lexington and 59 MPH at Hastings, Aurora and York. While at least minor damage was likely widespread across the area, known damage reports included a trailer home with half its roof torn off in Cozad and a large tree branch that fell onto a moving car in Hastings. These intense winds were driven by deep mixing within an impressive surface pressure gradient between a 988 millibar low in northern Minnesota and a 1029 millibar high centered over Idaho. Attesting to the strength of this surface pressure gradient, late morning observations revealed a 20-millibar gradient across the state of Nebraska alone, ranging from 1016mb in the far southwest corner to 996mb in the far northeast. This high wind event got underway unusually early in the day for northern parts of the area, as the Ord airport already gusted to 58 MPH prior to 7 AM CDT. Although sustained speeds largely eased below 40 MPH by 5 PM CDT, it remained quite windy well into the night with sustained speeds commonly 30+ MPH and gusts still around 40 MPH or higher.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 18, 3:16 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 18, 3:16 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
416 AM CDT THU OCT 18 2012
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
*** HIGH WIND WARNING EXPANDED WITH PEAK GUSTS 58-68 MPH EXPECTED
WITH DANGEROUS THREAT IF WILDFIRES DEVELOP ***
ALL PRODUCTS HAVE POSTED.
HEADLINES: BASED ON CONSENSUS OF MOS WHICH VERIFIED VERY WELL WED...
HAVE UPGRADED KS COUNTIES OF PHILLIPS/SMITH/ROOKS/OSBORNE AND NEB
COUNTIES OF FRANKLIN/WEBSTER/ADAMS/CLAY FROM AN ADVISORY TO HWW.
FIRE WX: FIRE WX WATCH WAS UPGRADED TO A RFW. YOU PROBABLY SAW THE
FIRES IN HALL/FILLMORE COUNTIES YESTERDAY VIA THE MEDIA. THE LOWEST
RH YESTERDAY WAS 13% AT PHG. BEST CHC FOR ABSOLUTE VERIFICATION /RH
AT OR BELOW 20%/ WILL BE OVER FURNAS CTY NEB AND PHILLIPS/ROOKS/
OSBORNE CTYS IN KS. THIS DOES NOT MEAN THAT FIRE DANGER WON'T BE
ELEVATED IN THE REST OF OUR COUNTIES. USE CAUTION TODAY!
UPPER-LEVELS: ANOMALOUS (-3.5 STANDARD DEVIATION) UPPER LOW WAS OVER
THE MN-IA BORDER AT 08Z. 00Z/18 GFS/EC/GEM/UKMET AND GFS ENSEMBLES
ARE IN GOOD AGREEMENT THAT THIS LOW WILL REMAIN PROGRESSIVE THRU SUN
...IN RESPONSE TO NEW HGT FALLS MOVING INTO WRN NOAM /ASSOCIATED
WITH UPPER LOW CURRENTLY OVER THE GULF OF AK BECOMING PROGRESSIVE/.
SO IN THE MEANTIME...WE WILL REMAIN IN SUBSIDENT NNW FLOW TODAY.
THIS PROGRESSIVE FLOW WILL FORCE NRN ROCKIES HIGH PRES FURTHER
EWD...TIGHTENING THE PRES GRADIENT. THEN SHORTWAVE RIDGE MOVES IN
FRI-SAT WITH INCREASING IMPROVEMENT.
EARLY THIS MRNG: BECOMING P/CLOUDY. BREEZY/WINDY! ORD REPORTED A G40
KTS AT 233 AM. WINDS LIKE THAT AT NIGHT SUGGESTS WE'RE IN FOR
TROUBLE AFTER SUNRISE.
TODAY: VERY WINDY! ISOLATED DAMAGE/POWER OUTAGES ARE POSSIBLE.
WRAP-AROUND CLOUDS INVADE FROM THE NE. SKIES WILL BE CLOUDIER N/E OF
GRAND ISLAND AND SUNNIER S/W. TEMPS WILL HINGE ON THIS DIFFERENTIAL
CLOUD COVER AND ARE CONSENSUS OF ALL GUIDANCE /52-63F/...COOLEST N/E
OF GRI WHERE CLOUDS WILL BE THICKER.
MULTIPLE MODELS CONTINUE TO SUGGEST POTENTIAL FOR SOME LIGHT RAIN
MAINLY BETWEEN 2PM AND 4AM/FRI...ON THE NE FRINGE OF OUR COUNTIES
/FROM GREELEY TO GENEVA/.
WIND: HIGHER THAN YESTERDAY. DON'T THINK WRAP-AROUND CLOUDS WILL BE
A LIMITING FACTOR N/E OF GRI. SHOULDN'T HAVE ANY TROUBLE HITTING HWW
CRITERIA AS PRES GRADIENT WILL COMPENSATE. BUFKIT SOUNDINGS HAVE 43
KTS AT 700 FT! 88D HAS 55 KTS AT 3K FT AND 70 KTS AT 4K FT AT 08Z.
MAX TRANSFER VIA BUFKIT IS 56-61 KTS. THIS IS WORST CASE AND
PROBABLY SUGGEST ONE-TIME PEAK GUSTS FOR THE ENTIRE DAY. NCEP MOS
CONTINUES TO ADVERTISE 35-39 KTS SUSTAINED FOR MUCH OF THE FCST AREA.
TONIGHT: SAME CLOUD TREND CONTINUES...CLOUDIER N/E OF GRAND ISLAND.
UNCERTAINTY ON TEMPS.
MOS FAVORS LOW-MID 30S WHILE 2M TEMPS OFFER LOW-MID 40S. WINDS WILL
GRADUALLY DIMINISH BUT STILL BE 20-30G40 MPH AROUND DAWN FRI. GIVEN
THAT WINDY CONDITIONS WILL REMAIN...BELIEVE WARMER IS THE WAY TO GO.
FOR NOW...WENT MIDDLE OF THE ROAD WITH A BLEND OF ALL GUIDANCE. THIS
RAISED LOW TEMPS 2-4F FROM PREVIOUS GID FCST.
FRI: WRAP-AROUND CLOUDS DEPART AND AREAS N/E OF GRI WILL TURN SUNNY.
A NICE IMPROVEMENT BUT STILL BREEZY. TEMPS ARE WEIGHTED CONSENSUS OF
THE 3 BEST-VERIFYING GUIDANCE SOURCES /60-68F/.
SOME POTENTIAL EXISTS FOR A RFD W OF US-183. RH WILL BE THERE...BUT
NOT CERTAIN WE CAN GET 3 HRS OF WIND ABOVE 20 MPH. IT'S MARGINAL.
DECIDED NOT TO ISSUE A FIRE WX WATCH GIVEN EXISTING HEADLINES.
FRI NGT: PROBABLY THE COLDEST TEMPS WE'VE SEEN SINCE OCT 12TH
DESPITE SOME PATCHY CIRRUS.
SAT: THERMAL TROF EXITS TO THE E WITH WAA. IT'S LOOKING VERY VERY
NICE AS TEMPS RECOVER INTO THE 70S OT NEAR 80.
.LONG TERM...STARTING 12Z SATURDAY...A BEAUTIFUL WEEKEND APPEARS TO
BE SHAPING UP FOR THE REGION AS A WEAK UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BE SETTING UP ACROSS THE LOCAL AREA...RESULTING IN
SEASONABLY WARM TEMPERATURES AND RELATIVELY LIGHT WINDS ACROSS THE
CENTRAL PLAINS BOTH SATURDAY AND SUNDAY. THIS RIDGE WILL EVENTUALLY
TRANSITION EASTWARD EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH ACROSS
THE PACIFIC NORTHWEST BEGINS TO SEND SOME ENERGY INTO THE NORTHERN
PLAINS. EVEN SO...CONTINUED SEASONABLY WARM TEMPERATURES AND LIGHT
WINDS ARE FORECAST TO PERSIST INTO AT LEAST THE FIRST HALF OF NEXT
WEEK.
BOTH THE EC AND GFS ARE IN FAIRLY GOOD AGREEMENT AMPLIFYING A WEAK
UPPER LEVEL RIDGE ACROSS THE CENTRAL AND NORTHERN PLAINS BY
SATURDAY. WITH WESTERLY SYNOPTIC SCALE FLOW ACROSS THE REGION TO
BEGIN THE EXTENDED...EXPECT TO SEE 850MB TEMPS CLIMB SEVERAL DEGREES
IN THIS GENERALLY DOWNSLOPE FLOW...HELPING AFTERNOON TEMPERATURES
RETURN TO THE LOWER TO MIDDLE 70S MOST LOCATION BY SATURDAY
AFTERNOON. WHILE THE EC IS A BIT SLOWER ABSORBING THE FORMER
REMNANTS OF PAUL INTO THE SOUTHWEST AND UP INTO THE PLAINS LATE IN
THE WEEKEND...BOTH THE EC AND GFS APPEAR TO BE TAKING WHATS LEFT OF
THIS FORMER HURRICANE FAR ENOUGH SOUTH AND EAST OF THE LOCAL AREA
SUNDAY AND MONDAY TO KEEP THE FORECAST DRY FOR THE TIME BEING.
THEREAFTER...THE UPPER LEVEL FLOW IS EXPECT TO REMAIN GENERALLY
SOUTHWESTERLY THROUGH THE MIDDLE OF THE NEXT WEEK...AS A LARGE
TROUGH OF LOW PRESSURE SLOWLY WORKS ITS WAY ACROSS THE INTERMOUNTAIN
WEST. WITH DIVERGENCE OF LONG TERM GUIDANCE TOWARDS THE BEGINNING OF
NEXT WEEK...KEPT THE FORECAST DRY THROUGH THE EXTENDED PERIODS WITH
SEASONABLY WARM TEMPERATURES IN THE 70S CONTINUING THROUGH MID WEEK
EVEN THOUGH EC DEPICTS SEVERAL WEAK SHORTWAVES CROSSING THE PLAINS
IN THIS SOUTHWESTERLY FLOW...WHICH MAY EVENTUALLY JUSTIFY THE
MENTION OF SOME SMALL PRECIP CHANCES TOWARDS THE END OF THE CURRENT
EXTENDED PERIODS.
&&
.PREV DISCUSSION... /ISSUED 1246 AM CDT THU OCT 18 2012/
AVIATION...06Z KGRI TAF...VRF CONDS WILL PREVAIL AT KGRI FOR THE
NEXT 24 HOURS. WHILE VFR CONDS ARE EXPECTED...WINDS WILL BE A
CONCERN OVER THE NEXT 24 HOURS AS A VERY TIGHT PRESSURE GRADIENT
WILL RESIDE ACROSS THE REGION IN RESPONSE TO A STRONG SURFACE LOW
TO OUR NORTHEAST AND HIGH PRESSURE TO THE WEST. THIS WILL RESULT
IN SUSTAINED WINDS NEAR 40KTS DURING THE DAYTIME HOURS
THURSDAY...GUSTING TO 50KTS OR HIGHER AT TIMES. WINDS WILL
EVENTUALLY RELAX SOME TOWARDS SUNSET...BUT REMAIN BREEZY THROUGH
THE OVERNIGHT HOURS...AS THE PRESSURE GRADIENT IS NOT EXPECTED TO
RELAX SIGNIFICANTLY UNTIL THE DAYTIME HOURS FRIDAY WHEN THE STRONG
SURFACE LOW BEGINS TO SHIFT FURTHER EASTWARD. IN ADDITION TO THE
WINDS...EXPECT BKN MID LEVEL CLOUD DECK TO DEVELOP AT KGRI BY
EARLY/MID MORNING...AS CLOUDS TO OUR NORTH CONTINUE TO SLIDE
SOUTHWARD AROUND THE BACKSIDE OF THE SURFACE LOW.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR NEZ039>041-
046>049-060>063-072>076-082>085.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ064-077-086-
087.
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NEZ060-072-073-082>084.
KS...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ005-006-
017-018.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ007-019.
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ005>007-017>019.
&&
SHORT TERM...HALBLAUB
LONG TERM...ROSSI
AVIATION...ROSSIHazardous weather outlook, Oct 18, 2:54 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
354 AM CDT THU OCT 18 2012
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
190900-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
354 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
A HIGH WIND WARNING IS IN EFFECT THROUGH LATE THIS EVENING FOR
LOCATIONS NORTHWEST OF A LINE FROM OSCEOLA TO CLAY CENTER TO RED
CLOUD IN NEBRASKA...TO SMITH CENTER AND OSBORNE KANSAS. A WIND
ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS. PLEASE REFER TO THE LATEST WIND MESSAGES
FOR FURTHER INFORMATION.
A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS WEST OF A LINE FROM
LEXINGTON NEBRASKA TO BELOIT KANSAS. HIGH WINDS AND LOW RELATIVE
HUMIDITY LEVELS WILL RESULT IN DANGEROUS CONDITIONS FOR WILDFIRE
DEVELOPMENT. PLEASE REFER TO THE LATEST FIRE WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY AFTERNOON...FIRE DANGER WILL BE ELEVATED FOR LOCATIONS
WEST OF HIGHWAY 183.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE RELAY ANY REPORTS OF WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
HALBLAUB
High Wind, Valley
- When
- October 18, 5:50 AM CST to 3:00 PM CST
- Where
- Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Aside from sustained wind speeds of 40 mph and greater, multiple gusts over 55 mph were recorded at the ASOS located at Evelyn Sharp Field in Ord. Included were a 58 mph gust at 0552 CST, a 61 mph gust 0636 CST, a 64 mph gust at 0836 CST, a 69 mph gust at 1003 CST, and a 70 mph peak wind gust at 1316 CST.
High Wind, Greeley
- When
- October 18, 5:50 AM CST to 3:00 PM CST
- Where
- Greeley forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph and numerous gusts over 55 mph.
High Wind, Sherman
- When
- October 18, 5:50 AM CST to 3:00 PM CST
- Where
- Sherman forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph and numerous gusts over 55 mph.
High Wind, Howard
- When
- October 18, 5:50 AM CST to 3:00 PM CST
- Where
- Howard forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph and numerous gusts over 55 mph.
High Wind, Dawson
- When
- October 18, 9:00 AM CST to 3:00 PM CST
- Where
- Dawson forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Sustained wind speeds of 40 to 48 mph occurred continuously between 1055 am CST and 1255 pm CST at the Lexington airport. Also of note, wind speeds of greater than 40 mph occurred at least periodically from 915 am CST to 1555 pm CST. A peak wind gust of 60 mph occurred at the Lexington Airport at 1135 CST. Also, a peak wind gust of 64 mph occurred at a mesonet site in Gothenburg, a 61 mph peak wind gust occured at a mesonet site three miles southeast of Overton, and a 58 mph peak wind gust occurred at a mesonet site nine miles north northwest of Lexington at 1235 CST. The exact time of peak wind gusts is unavailable from the mesonet sites. Also, a trailer home in Cozad had half of its roof torn off from non-thunderstorm gradient wind. A power pole in town was also damaged, and power lines were down west of town.
High Wind, Buffalo
- When
- October 18, 9:00 AM CST to 3:00 PM CST
- Where
- Buffalo forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Sustained wind speed of near and in excess of 40 mph with gusts up to 52 mph at the Kearney airport, with highest wind sustained wind speeds of 43 mph occurring between 1015 CST and 1115 CST. A wind gust of 65 mph occurred 10 miles north northwest of Kearney at a mesonet site.
High Wind, Hall
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- Hall forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A peak wind gust of 63 mph occurred at the Central Nebraska Regional Airport in Grand Island at 1027 CST. A tree fell onto a power line on Hancock St. between 10th and 11th streets. Power was out briefly for 500 residents and the St. Francis Medical Center. The exact time that the tree fell is unknown.
High Wind, Nance
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- Nance forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Merrick
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- Merrick forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Polk
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- Polk forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Hamilton
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- Hamilton forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph occurred at the Aurora airport at 955 CST. Also, sustained wind speeds of 40 to 45 mph occurred at least periodically between 935 am CDT and 1515 pm CDT.
High Wind, York
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- York forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A 59 mph peak wind gust was measured at the York Airport at 935 CST. Sustained wind speeds of 40 mph or more occurred periodically between 835 am CST and 1515 pm CST.
High Wind, Fillmore
- When
- October 18, 9:00 AM CST to 3:30 PM CST
- Where
- Fillmore forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Gosper
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Gosper forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Phelps
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Phelps forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Kearney
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Kearney forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Adams
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph occurred at the Hastings Municipal Airport at 925 CST and 1304 CST. Also, sustained wind speeds were near 40 mph.
High Wind, Clay
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Clay forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Furnas
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Furnas forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Harlan
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Harlan forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Franklin
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Webster
- When
- October 18, 9:15 AM CST to 1:15 PM CST
- Where
- Webster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph.
High Wind, Valley
- When
- October 18, 1:16 PM CST
- Where
- Valley forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
This was the highest measured peak gust of the event within South Central Nebraska, measured by the ASOS at Evelyn Sharp Field in Ord.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, October 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413860, 413861, 413862, 413863, 413864, 413865, 413866, 413867, 413868, 413869, 413870, 413871, 413877, 413872, 413873, 413874, 413875, 413876, 413878, 413879, 413880, 413881, 417318.